Antidepressants and Tinnitus

Discussion in 'Support' started by alyssalee97, Jun 14, 2017.

    1. alyssalee97
      Badass

      alyssalee97 Member

      Tinnitus Since:
      10/2016
      Cause of Tinnitus:
      Loud noise
      Hey all!

      I had an appointment with my therapist today where she strongly suggested antidepressants. We're in the motions of doing that, I know that some antidepressants can cause tinnitus, but can they make it worse? What are you experiences with it? Anything will be helpful! Thanks!
       
    2. Michael Leigh

      Michael Leigh Member Benefactor Hall of Fame

      Location:
      Brighton, UK
      Tinnitus Since:
      April /1996
      An antidepressant can make tinnitus worse but this is usually temporary, and will not affect everyone in this way. I advise you to follow the advice of your Therapist and take the antidepressant. Tinnitus can fluctuate a lot in intensity. This roller coaster cycle can play havoc with a person's emotions and hinder or stop the habituation process and any treatment that you are having for tinnitus.
      Michael
       
    3. TuneOut

      TuneOut Member

      Location:
      El Dorado Hills, CA
      Tinnitus Since:
      Worsened 2016
      Cause of Tinnitus:
      Concert
      I've been on an MAOI called Nardil for a few years and it doesn't seem to affect my tinnitus. This is a pretty strong antidepressant. Instead of just enhancing serotonin like the SSRI's, it prevents the breakdown of many different neurotransmitters. It's usually a last resort after everything else has been tried.
       
      • Like Like x 2
    4. Björn

      Björn Member

      Location:
      Sweden
      Tinnitus Since:
      1997
      Cause of Tinnitus:
      Loud music and meds
      An ssri made my tinnitus worse, noise induced tinnitus, so I regret taking it so much. Be carefull, its tempting to take them when you are depressed, I know that.
       
      • Agree Agree x 1
    5. AUTHOR
      AUTHOR
      alyssalee97
      Badass

      alyssalee97 Member

      Tinnitus Since:
      10/2016
      Cause of Tinnitus:
      Loud noise
      Björn, my tinnitus is noise induced as well, did it make it worse permanently?
       
    6. AUTHOR
      AUTHOR
      alyssalee97
      Badass

      alyssalee97 Member

      Tinnitus Since:
      10/2016
      Cause of Tinnitus:
      Loud noise
      Also, I meant to clarify this on my original post, but my reason for therapy doesn't really have to do with my tinnitus. If that makes any difference.
       
    7. TuneOut

      TuneOut Member

      Location:
      El Dorado Hills, CA
      Tinnitus Since:
      Worsened 2016
      Cause of Tinnitus:
      Concert
      Which SSRI was this and how long were you on it? When did it begin to get worse, and was it permanent?
       
    8. zombiechick
      Probing

      zombiechick Member

      Tinnitus Since:
      2013
      Cause of Tinnitus:
      Medication and hearing loss
      I got on Zoloft a year ago. The first couple of weeks were a nightmare. But it has helped me cope a bit better. Ask your therapist for full disclosure on all side effects of the meds.
       
    9. Björn

      Björn Member

      Location:
      Sweden
      Tinnitus Since:
      1997
      Cause of Tinnitus:
      Loud music and meds
      Yes, it did, and I only took it for 5 days, after the 5th pill my ears suddenly became so much worse, and the following week was horrible, like a nightmare, then it slowly became better, but its still bad, after 10 months, and my ears are more sensitive, before this happened that was not the case, at the moment regular sounds seem to make my tinnitus worse, wich never happened before in my 18 years with milder tinnitus. The ssri was escitalopram.
       

Share This Page

Loading...